Colorado, 2024

Debris Flow in Colorado, July 21, 2024

July 21, 2024 · NWS GJT · 1 event in 1 county or zone

With high pressure remaining to our west, drier air was pushing in across northeast Utah and northwest Colorado with deep subtropical moisture remaining pooled across southeast Utah and southwest Colorado. This allowed for a few stronger storms with localized heavy rainfall rates.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

With high pressure remaining to our west, drier air was pushing in across northeast Utah and northwest Colorado with deep subtropical moisture remaining pooled across southeast Utah and southwest Colorado. This allowed for a few stronger storms with localized heavy rainfall rates. One particular storm resulted in debris flows across La Plata County to the north of Durango.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 21, 1:26 PM MST, 4 minutes earlier. Its key messages:

  • Shower and storms will diminish early this evening. Storm coverage decreases tomorrow as drier air moves in.
  • Near normal temperatures today and tomorrow heat up mid week as drier air moves in.
  • Monsoonal moisture looks to return Friday and heading into the weekend.
Area forecast discussion, Jul 21, 1:26 PM MST, 4 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
226 PM MDT Sun Jul 21 2024

.KEY MESSAGES...

- Shower and storms will diminish early this evening. Storm
  coverage decreases tomorrow as drier air moves in.

- Near normal temperatures today and tomorrow heat up mid week
  as drier air moves in.

- Monsoonal moisture looks to return Friday and heading into the
  weekend.

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 151 PM MDT Sun Jul 21 2024

Here we go again. Yet another day with scattered showers and
storms. The deepest moisture remains down south which is where
the convection has fired again today. Hi-res models were also
showing an uptick over the northern mountains and along the
Divide and this is also being borne out according to radar.
Forecast PWATs of .75 inches for SE Utah and SW Colorado remains
the same while lesser amounts up north also remain in the
forecast. Plenty of instability can also be found in those same
areas with anywhere from 400 to 800 J/kg with lesser amounts
elsewhere. We're certainly tapping into this instability as
ground ob reports are showing around 0.5 inches of rain falling
in around 30 minutes. Pea to dime sized hail has also been
reported under the stronger cells. The HRRR has been performing
well recently and the latest run is showing this convection
continuing through around 7PM before shifting south and east.
The NAMNEST is onboard with this solution as well so we should
see this convection slowly wind down in the early evening hours.
Overnight, might see a stray shower over the San Juans but not
expecting much.

Tomorrow, following the HRRR and NAMNEST leads, should be a down
day. PWATs across almost the entire CWA will be around 0.4
inches except for the southern valleys where 0.6 to 0.8 inches
remains. If there will be any convection, that should be the
spot. Having said that, wouldn't be surprised to see a bit more
convection than advertised as daytime heating allows a few cells
to form. We shall see. The NBM has put a larger swath of ~ 20%
PoPs for SE Utah and SW Co with 40 to 60% chance PoPs for the
San Juans. This seems very reasonable so will make no changes
there. Temperatures will remain near normal through the short
term, give or take.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Issued at 151 PM MDT Sun Jul 21 2024

The area of high pressure will be centered to our west Tuesday and
Wednesday while troughing continues to dominate the central and
eastern CONUS. Additional dry air will filter into the region,
allowing PWATs to gradually diminish back to slightly below normal
area-wide by Wednesday. As a result, look for fewer showers and
storms each day and warmer temperatures. Even so, enough residual
moisture paired with daytime heating and orographics will lead to at
least isolated convection over the mountains both days. Gusty winds
will be the primary concern but brief heavy rain can't be ruled out.
Late Wednesday and Thursday will see a trough of low pressure drop
south from the Gulf of Alaska and push into the Pacific Northwest.
This will weaken the ridge and deflect its axis to the northeast as
the trough nudges further inland. The trough's base will dig into
the far Northern Rockies Thursday night and into Friday, brushing
our northern zones in response. Guidance is pretty adamant that this
will bring nocturnal showers and perhaps some storms Thursday night
with widespread activity expected on Friday as the trough passes.
The breaking down of the ridge and arrival of the trough will lead
to an uptick in moisture across the region as we get back to that
tap of the monsoon with PWATs projected to return to 140 to 160
percent of normal by Friday evening. As the atmosphere begins to
saturate once more we can expect gusty outflows to become less
likely compared to those heavier rains. We'll have to see how this
event plays out but, regardless, a return to cooler and more
unsettled weather looks increasingly likely for late in the week.
The wetter pattern continues going into the weekend as yet another
trough begins to elongate off the West Coast.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1118 AM MDT Sun Jul 21 2024

Showers and thunderstorms have already redeveloped over the
higher terrain early this afternoon. This trend will continue
throughout the day with southeast Utah and southwest Colorado,
as well as areas along the Divide favored. VCTS most likely at
KTEX, KDRO, KGUC and KASE with gusty outflow winds to 40 mph
possible. Outside of these areas, expect partly to mostly sunny
skies with occasional breezes to 20 mph but overall, light
terrain driven winds. VFR expected to prevail with brief MVFR in
any storms, particularly across the south where moderate to
heavy rain is possible. Storms should dissipate and skies clear
after sunset. Isolated showers will redevelop late in the period
over the southern mountains.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...TGR
LONG TERM...MMS
AVIATION...TGJT
Hazardous weather outlook, Jul 21, 1:37 AM MST, 11 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
237 AM MDT Sun Jul 21 2024

COZ001>014-017>023-UTZ022>025-027>029-220845-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
237 AM MDT Sun Jul 21 2024

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Drier air pushing in from the north will result in a reduction in
storm coverage compared to previous days. Storms are expected to
develop over the high terrain this afternoon with better coverage
across southeast Utah and southwest Colorado where localized
flooding is possible due to heavy rain. Elsewhere, gusty outflow
winds and lightning appear the main concerns with storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Drier air moving in from the north will result in a gradual
reduction in storm coverage through mid week with gusty winds more
of a concern than heavy rain. Storms still develop over the high
terrain each afternoon despite less coverage and drier air.
Potential exists for moisture to increase late this week,
resulting in more widespread storm coverage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 21, 1:02 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
202 PM MDT Sun Jul 21 2024

COZ021-212030-
Four Corners/Upper Dolores River CO-
202 PM MDT Sun Jul 21 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MONTEZUMA COUNTY
THROUGH 230 PM MDT...

At 202 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Cortez, or 29 miles north of Shiprock, moving
southeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Towaoc.

This includes U.S. Highway 160 in Colorado between mile markers 24
and 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3722 10881 3728 10874 3724 10861 3713 10873
TIME...MOT...LOC 2002Z 303DEG 7KT 3722 10872

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KJS
Special weather statement, Jul 21, 1:05 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
205 PM MDT Sun Jul 21 2024

UTZ022-028-212030-
La Sal and Abajo Mountains UT-Southeast Utah UT-
205 PM MDT Sun Jul 21 2024

...A STRONG THUNDERSTORM WILL IMPACT  THROUGH 230 PM MDT...

At 205 PM MDT, Doppler radar was tracking a strong thunderstorm near
Blanding, moving southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Blanding.

This includes U.S. Highway 191 in Utah between mile markers 47 and
59.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3771 10952 3774 10945 3764 10929 3756 10949
TIME...MOT...LOC 2005Z 333DEG 12KT 3766 10943

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MS
Local storm report, Jul 21, 1:08 PM MST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
208 PM MDT Sun Jul 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     Hail             Towaoc                  37.21N 108.73W
07/21/2024  M0.25 Inch       Montezuma          CO   Emergency Mngr

&&
Special weather statement, Jul 21, 1:08 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
208 PM MDT Sun Jul 21 2024

COZ019-021-022-212045-
Animas River Basin CO-Southwest San Juan Mountains CO-
Four Corners/Upper Dolores River CO-
208 PM MDT Sun Jul 21 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL MONTEZUMA COUNTY
THROUGH 245 PM MDT...

At 208 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Mancos, or 28 miles west of Durango, moving southeast
at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of south central
Montezuma County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3719 10846 3726 10839 3719 10822 3707 10835
TIME...MOT...LOC 2008Z 309DEG 13KT 3718 10837

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KAA
Local storm report, Jul 21, 1:15 PM MST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
215 PM MDT Sun Jul 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     Hail             Towaoc                  37.21N 108.73W
07/21/2024  E0.50 Inch       Montezuma          CO   Public

&&
Special weather statement, Jul 21, 1:23 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
223 PM MDT Sun Jul 21 2024

COZ019-022-212045-
Animas River Basin CO-Southwest San Juan Mountains CO-
223 PM MDT Sun Jul 21 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LA PLATA COUNTY THROUGH
245 PM MDT...

At 222 PM MDT, Doppler radar was tracking a strong thunderstorm near
Durango, moving south at 10 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Durango.

This includes the following highways...
 U.S. Highway 550 in Colorado between mile markers 21 and 29.
 U.S. Highway 160 in Colorado between mile markers 77 and 85.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3736 10797 3738 10784 3726 10777 3723 10799
TIME...MOT...LOC 2022Z 349DEG 8KT 3732 10790

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, La Plata

When
July 21, 1:30 PM MST to 2:00 PM MST
Where
La Plata County, 2.98 mi SSW of Trimble to 2.76 mi WSW of Durango
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.359, -107.867

Heavy rainfall rates from a strong thunderstorm resulted in mudslides along Highway 550 to the north of Durango, reducing traffic to one lane.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204569.